MAUDE Adverse Event Report: COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

COOK ENDOSCOPY HUIBREGTSE NEEDLE KNIFE PAPILLOTOME; KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Catalog Number HPC-2
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Foreign Body In Patient (2687)
Date of Event 08/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended, the purple shrink tube exits the distal end of the catheter but no portion of the needle remains attached.The needle is specified to extend 4mm +/- 1mm so it is estimated that the portion of the needle that detached from the device was approximately this long.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user to verify the desired settings by following the electrosurgical unit manufacturer¿s instructions.Needle knife breakage near the distal end can occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use for this product line caution that the needle knife must fully exit the endoscope when applying current.Needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Prior to distribution, all huibregtse needle knife papillotome are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp) the physician used a cook huibregtse needle knife papillotome.This information was provided by the customer to the cook representative: "the needle knife was found to be detached from the system upon using it on the patient.The procedure was continued without using a new needle knife, and was successful." per clarification received from the cook representative on 08/08/2016: "the needle knife was found detached from the system.The doctor used biopsy forceps to retrieve the detached part from patient's duodenum region.".
 
Additional Manufacturer Narrative
Concomitant product: erbe vio 200s electrosurgical generator.Investigation evaluation: our evaluation of the returned device confirmed the report of the needle knife detaching from the distal end of the device.When the handle is extended, the purple shrink tube exits the distal end of the catheter but no portion of the needle remains attached.The needle is specified to extend 4mm +/- 1mm so it is estimated that the portion of the needle that detached from the device was approximately this long.A discrepancy or anomaly that could have contributed to this observation was not found during our laboratory analysis of the returned product.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for the reported observation could not be determined because the condition of the product said to be involved prohibited a complete evaluation.A discrepancy or anomaly that could have contributed to the reported observation was not observed during our laboratory analysis of the returned product.Needle knife breakage near the distal end can occur if the device is used with excessive cautery settings.The instructions for use direct the user to verify the desired settings by following the electrosurgical unit manufacturer¿s instructions.Needle knife breakage near the distal end can occur if the needle makes contact with the distal end of the endoscope during a cautery application.The instructions for use for this product line caution that the needle knife must fully exit the endoscope when applying current.The reporter indicated that the needle knife was held stationary during use.Needle knife breakage near the distal end can also occur if the product experiences limited movement of the needle knife during electrocautery application.The instructions for use state: "caution: it is essential to move needle knife while applying current." maintaining the needle knife in one position can result in breakage of the needle knife.Prior to distribution, all huibregtse needle knife papillotome are subjected to a visual inspection and functional test to ensure device integrity.The functional test includes bowing the sphincterotome to ensure the distal end responds to handle manipulation.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, a cook representative has been directed to contact the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
This following information was initially provided to the fda on 08/03/2016: "during an endoscopic retrograde cholangiopancreatography (ercp) the physician used a cook huibregtse needle knife papillotome.This information was provided by the customer to the cook representative: "the needle knife was found to be detached from the system upon using it on the patient.The procedure was continued without using a new needle knife, and was successful." per clarification received from the cook representative on 08/08/2016: "the needle knife was found detached from the system.The doctor used biopsy forceps to retrieve the detached part from patient's duodenum region." however, additional information was received regarding this report on 08/29/2016.This information provided the make and model of the electrosurgical generator that was used.It was also provided, through the additional questions, that the needle knife was held stationary during use.This information triggered an in service request to be sent to the customer as the instructions for use state: "caution: it is essential to move needle knife while applying current.".

Brand Name
HUIBREGTSE NEEDLE KNIFE PAPILLOTOME
Common Device Name
KNS, UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5906186
Report Number1037905-2016-00316
Device Sequence Number13529916
Product Code KNS
UDI-Device Identifier00827002220379
UDI-Public(01)00827002220379(17)180929(10)W3624759
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K972674
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberHPC-2
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date08/02/2016
Device Age11 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/03/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date08/26/2016
Supplement Report FDA Received Date09/09/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR